Alert archive / Colorado / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 79, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 2, 2024, 2:25 PM MDT for Baca County, Las Animas County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2024, 2:25 PM MDT (20:25 UTC)
- Expired
- Jun 2, 2024, 3:00 PM MDT
- In force
- 35 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Baca County, CO, Las Animas County, CO
The radar
The Pueblo radar (KPUX), 177 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.4 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2524 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 532 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 9.9
The text
As transmitted.
475
WUUS55 KPUB 022025
SVRPUB
COC009-071-022100-
/O.NEW.KPUB.SV.W.0079.240602T2025Z-240602T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
225 PM MDT Sun Jun 2 2024
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Southwestern Baca County in southeastern Colorado...
Eastern Las Animas County in southeastern Colorado...
* Until 300 PM MDT.
* At 225 PM MDT, a severe thunderstorm was located 14 miles southeast
of Kim, or 34 miles southwest of Springfield, moving east at 20
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southwestern Baca and eastern Las Animas Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3706 10321 3720 10323 3733 10290 3703 10281
TIME...MOT...LOC 2025Z 265DEG 15KT 3712 10313
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KTS3 follow-up statements
587
WWUS55 KPUB 022035
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
235 PM MDT Sun Jun 2 2024
COC009-071-022100-
/O.CON.KPUB.SV.W.0079.000000T0000Z-240602T2100Z/
Baca CO-Las Animas CO-
235 PM MDT Sun Jun 2 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR SOUTHWESTERN BACA AND EASTERN LAS ANIMAS COUNTIES...
At 234 PM MDT, a severe thunderstorm was located 16 miles north of
Kenton, or 32 miles southwest of Springfield, moving east at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southwestern Baca and eastern Las Animas Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3706 10314 3717 10318 3729 10300 3733 10290
3703 10281
TIME...MOT...LOC 2034Z 265DEG 15KT 3712 10308
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KTS916
WWUS55 KPUB 022044
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
244 PM MDT Sun Jun 2 2024
COC071-022054-
/O.CAN.KPUB.SV.W.0079.000000T0000Z-240602T2100Z/
Las Animas CO-
244 PM MDT Sun Jun 2 2024
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LAS ANIMAS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.
&&
LAT...LON 3709 10309 3714 10309 3726 10288 3707 10282
3706 10282
TIME...MOT...LOC 2044Z 265DEG 15KT 3712 10303
$$
COC009-022100-
/O.CON.KPUB.SV.W.0079.000000T0000Z-240602T2100Z/
Baca CO-
244 PM MDT Sun Jun 2 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR SOUTHWESTERN BACA COUNTY...
At 244 PM MDT, a severe thunderstorm was located 15 miles north of
Kenton, or 29 miles southwest of Springfield, moving east at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southwestern Baca County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3709 10309 3714 10309 3726 10288 3707 10282
3706 10282
TIME...MOT...LOC 2044Z 265DEG 15KT 3712 10303
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KTS414
WWUS55 KPUB 022053
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
253 PM MDT Sun Jun 2 2024
COC009-022102-
/O.EXP.KPUB.SV.W.0079.000000T0000Z-240602T2100Z/
Baca CO-
253 PM MDT Sun Jun 2 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BACA COUNTY WILL
EXPIRE AT 300 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.
&&
LAT...LON 3709 10309 3714 10309 3726 10288 3707 10282
3706 10282
TIME...MOT...LOC 2052Z 265DEG 15KT 3712 10299
$$
KTSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 12:06 PM MDT, 2 hours 19 minutes earlier. Its key messages:
- Severe thunderstorms possible far eastern plains this afternoon through early evening with large hail and damaging winds the primary risks.
- Critical fire weather conditions increase for the mountains, though fuels in green up phase should mitigate fire danger risks.
- Mostly dry conditions expected for much of the upcoming week, with hot temperatures for much of the region as well.
- Rain shower and thunderstorm chances increase for the end of the week and start of the weekend.
Area forecast discussion, Jun 2, 12:06 PM MDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1206 PM MDT Sun Jun 2 2024 .KEY MESSAGES... - Severe thunderstorms possible far eastern plains this afternoon through early evening with large hail and damaging winds the primary risks. - Critical fire weather conditions increase for the mountains, though fuels in green up phase should mitigate fire danger risks. - Mostly dry conditions expected for much of the upcoming week, with hot temperatures for much of the region as well. - Rain shower and thunderstorm chances increase for the end of the week and start of the weekend. && .SHORT TERM /THROUGH TONIGHT/... Issued at 419 AM MDT Sun Jun 2 2024 Stratus has developed early this morning across portions of eastern El Paso county and the far eastern plains. Have updated grids to reflect this. Already seeing drier air across the mountains spread down into the adjacent I-25 corridor early this morning, especially at K4V1. Dampening shortwave trough out west will move across CO today mixing the low level moisture out across the adjacent plains with time. High res models indicate an early start to convection this afternoon given the earlier timing of forcing with the shortwave. Best chance for severe storms will be along and east of the dry line extending from roughly Pritchett to Eads around 20-21z. East of the dry line HREF members show mean CAPE values up to 1500 J/kg, with ensemble Max Cape up to 2000 J/kg or a little more near the border. Deep layer shears look on the weak side (around 20-30 kts)...so this looks to be primarily a CAPE driven severe threat with initial robust updrafts (if low level moisture holds in) capable of producing hail up to 1.5 inches in diameter and wind gusts around 60 mph. Thunderstorms develop into a line or several broken lines before pushing east into KS between 00z-01z at the latest. West of the dry line, gusty winds, soaring temperatures and low humidity values will increase critical fire weather concerns. However given that fuels are deemed not critical by land management agencies due to green up, no fire weather highlights appear necessary at this point. However this will be the beginning of a warmer and drier period for southern CO. Didn't stray too far from model blends for high temperatures today. Did cool them down for some of the normal colder valley spots as dry surface dew points and mostly clear skies should allow for another night of good radiational cooling. -KT && .LONG TERM /MONDAY THROUGH SATURDAY/... Issued at 419 AM MDT Sun Jun 2 2024 Monday - Thursday: For much of the upcoming week, relatively quiet weather is expected for south central and southeastern Colorado. Early in the week, westerly flow will prevail, with then northwesterly flow developing by midweek as a ridge of high pressure builds across the four corners region. Given the lack of major forcing with this pattern, dry conditions are anticipated for much of the area. The exception to this will be along the mountains, where weak orographic forcing will help initiate isolated showers each afternoon, particularly for Wednesday and Thursday. This pattern will also bring the heat, with some of the hottest temperatures so far this year expected. Much of the area will warm well above seasonal values for early June, with the hottest temperatures likely midweek. Friday - Saturday: For the end of the week and start of the weekend, an uptick in active weather is anticipated for the area. Northwesterly flow will continue over south central and southeast Colorado as the ridge remains in place to the west. However, higher moisture content will start to return to the region. While major synoptic forcing will still be lacking, the ongoing orographic forcing in combination with the increasing moisture will allow for more scattered rain showers and thunderstorms to develop over the area each day. And while details are still hazy at the moment, some thunderstorms that move across the plains could be strong given the rise in expected instability with the increasing moisture. As for temperatures, a cool down is anticipated with the wetter pattern, with temperatures falling back to around and slightly above seasonal values. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1201 PM MDT Sun Jun 2 2024 Gusty west to southwesterly winds are expected for KALS, KPUB, and KCOS throughout this afternoon and evening. Wind gusts will reach up to around 25 kts. There will be a lull in winds between 1700-2000, but by around 2000 an outflow boundary should create gusty north-northwesterly winds for a couple of hours. When those winds settle, around 2300, winds will be come light and diurnal. No precipitation is expected at this time for today - so overall VFR conditions are expected. Lighter winds are expected tomorrow with no precipitation in the forecast. VFR conditions are expected tomorrow. && .PUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...KT LONG TERM...SIMCOE AVIATION...SKELLY
Hazardous weather outlook, Jun 2, 12:00 PM MDT, 2 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1200 PM MDT Sun Jun 2 2024 COZ058>089-093>099-031800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1200 PM MDT Sun Jun 2 2024 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Thunderstorms will develop over the Raton Ridge between noon and 1 PM, and spread eastward across portions of Kiowa, Bent, Prowers and Baca counties. A few severe storms will be possible, particularly east of a line from Eads to Pritchett. Hail up to 1.5 inches in diameter, wind gusts to around 60 mph, dangerous cloud to ground lightning, and locally heavy rainfall will be the primary risks with thunderstorms before they move eastward into Kansas by 7 PM. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated showers and thunderstorms are expected along the mountains through much of the week, with highest chances for showers Wednesday and Thursday. Rain shower and thunderstorm chances increase for much of the area Friday and Saturday. Greatest hazard with any thunderstorms will be gusty winds and lightning. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely over portions of the region. SKELLY/SKELLY
In the hours before
Special weather statement, Jun 2, 1:17 PM MDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Pueblo CO
117 PM MDT Sun Jun 2 2024
COZ094-021945-
Eastern Las Animas County CO-
117 PM MDT Sun Jun 2 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LAS ANIMAS COUNTY
THROUGH 145 PM MDT...
At 117 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Kim, or 34 miles northeast of Des Moines, moving
northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Kim.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3704 10341 3709 10348 3718 10351 3736 10326
3719 10309 3709 10318
TIME...MOT...LOC 1917Z 242DEG 14KT 3713 10341
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
mwSpecial weather statement, Jun 2, 2:12 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Pueblo CO
212 PM MDT Sun Jun 2 2024
COZ097>099-022045-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-
212 PM MDT Sun Jun 2 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN PROWERS...
NORTHWESTERN BACA AND SOUTHEASTERN BENT COUNTIES THROUGH 245 PM
MDT...
At 211 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles west of Two Buttes Reservoir, or 28 miles northwest of
Springfield, moving northeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southwestern
Prowers, northwestern Baca and southeastern Bent Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3762 10304 3772 10312 3792 10282 3767 10264
TIME...MOT...LOC 2011Z 244DEG 14KT 3770 10298
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
KTSSpecial weather statement, Jun 2, 2:17 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Pueblo CO
217 PM MDT Sun Jun 2 2024
COZ094-099-022045-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
217 PM MDT Sun Jun 2 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BACA AND
SOUTHEASTERN LAS ANIMAS COUNTIES THROUGH 245 PM MDT...
At 217 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Kim, or 36 miles southwest of Springfield, moving
northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southwestern Baca
and southeastern Las Animas Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3702 10322 3717 10330 3735 10297 3703 10281
TIME...MOT...LOC 2017Z 244DEG 14KT 3711 10317
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
KTSThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 6:05 PM MDT | Special Weather Statement | PUB | Bent | 25 min |
| Jun 1, 6:30 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 27 min |
| Jun 2, 1:17 PM MDT | Special Weather Statement | PUB | 28 min | |
| Jun 2, 2:12 PM MDT | Special Weather Statement | PUB | Bent | 33 min |
| Jun 2, 2:17 PM MDT | Special Weather Statement | PUB | Baca | 28 min |
| Jun 2, 2:23 PM MDT | Severe Thunderstorm Warning | PUB | Bent | 37 min |
| Jun 2, 3:01 PM MDT | Special Weather Statement | PUB | Bent | 44 min |
| Jun 2, 3:51 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Prowers | 39 min |
| Jun 2, 4:22 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Prowers | 38 min |
| Jun 2, 4:35 PM MDT | Tornado Warning | PUB | Prowers | 15 min |
| Jun 2, 4:42 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 48 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.